Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Binghamton, NY

May 21, 2011Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 21, 2011, 4:33 PM EDT for Oneida County, New York. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 4:33 PM EDT (20:33 UTC)
Expired
May 21, 2011, 5:15 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 52 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:38 PM EDTTSTM WND DMG3 N Camden, NYLIMBS DOWN. ALSO NICKEL SIZE HAIL. HOUSE LOCATED ON WALKER ROAD.
May 21, 4:38 PM EDTTSTM WND DMG3 N Camden, NYTREE LIMBS DOWN. NICKEL SIZE HAIL COVERED THE GROUND. HAIL LASTED ABOUT 10 MINUTES. HAIL IS STILL ON THE GROUND AS OF 7 PM. LOTS OF LEAVES DOWN ON THE GROUND.
May 21, 4:38 PM EDTHAIL 0.883 N Camden, NYHAIL COVERED THE GROUND AND STILL IS ON THE GROUND AS OF 7 PM. HOUSE LOCATED ON WALKER ROAD.
May 21, 4:43 PM EDTHAIL 0.752 Nnw Camden, NYPENNY SIZE HAIL WHICH WAS ENOUGH TO COVER THE GROUND. SOME LAWN FURNITURE BLOWN AROUND....ESTIMATED WINDS OF 30 TO 40 MPH.
May 21, 4:45 PM EDTHAIL 0.88Camden, NY
May 21, 4:47 PM EDTHAIL 0.751 Nw Camden, NYHAIL DURATION WAS VERY BRIEF. LOCATION WAS AT THE MCDONALDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS51 KBGM 212033
SVRBGM
NYC065-212115-
/O.NEW.KBGM.SV.W.0056.110521T2033Z-110521T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 515 PM EDT.

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMDEN...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF BLOSSVALE BY 440 PM EDT...
  VIENNA BY 458 PM EDT...
  6 MILES NORTHWEST OF SYLVAN BEACH BY 506 PM EDT...
  6 MILES NORTHWEST OF VERONA BEACH BY 508 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4339 7559 4317 7571 4316 7575 4317 7578
      4316 7580 4316 7588 4332 7586 4333 7588
      4335 7588 4342 7585 4348 7581
TIME...MOT...LOC 2033Z 027DEG 13KT 4335 7575

$$

HEDEN
1 follow-up statement
269 
WWUS51 KBGM 212113
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT MAY 21 2011

NYC065-212122-
/O.EXP.KBGM.SV.W.0056.000000T0000Z-110521T2115Z/
ONEIDA NY-
513 PM EDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ONEIDA COUNTY
WILL EXPIRE AT 515 PM EDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. NICKEL SIZE HAIL WAS REPORTED 
IN CAMDEN AT 445 PM.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4339 7559 4317 7571 4316 7575 4317 7578
      4316 7580 4316 7588 4332 7586 4333 7588
      4335 7588 4342 7585 4348 7581
TIME...MOT...LOC 2112Z 003DEG 27KT 4316 7576

$$

HEDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:48 PM EDT, 45 minutes earlier.

Area forecast discussion, May 21, 3:48 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT SAT MAY 21 2011

.SYNOPSIS...
HIGH PRESSURE WILL BE OVER THE REGION TONIGHT. CLEARING SKIES ARE
EXPECTED THIS EVENING...FOLLOWED BY AREAS OF FOG AND LOW CLOUDS
EARLY SUNDAY. A WARM FRONT WILL APPROACH NEW YORK AND PENNSYLVANIA
ON SUNDAY AFTERNOON WITH SHOWERS INCREASING AGAIN. MINOR DISTURBANCES
IN THE UPPER ATMOSPHERE WILL CONTINUE TO TRACK THROUGH THE AREA
BRINGING ADDITIONAL SHOWERS OR THUNDERSTORMS AT TIMES THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
AFTERNOON CONVECTION WILL DISSIPATE WITH LOSS OF DIURNAL HEATING
AND PASSAGE OF UPPER LEVEL WAVE. MODELS DRY OUT ENOUGH THIS EVENING
FOR MAINLY CLEAR SKIES AS OPEN CELLULAR CU DISSIPATES...HOWEVER
HIGH LVL BOUNDARY LAYER MOISTURE WILL LIKELY REFORM INTO AREAS OF
FOG AND STRATUS BENEATH BUILDING RIDGE AND SUBSIDENCE OVERNIGHT.
TOYED WITH THE IDEA OF MENTION OF PATCHY DRIZZLE...ESPLY OVER THE
HIGHER TERRAIN OF THE WRN CATS/POCONOS WHICH WILL HAVE THE EFFECT
OF LIGHT UPSLOPE MARINE LAYER FLOW. NAM/GFS SUGGESTED SOME LGT
QPF. IT STILL COULD OCCUR...BUT THE PROBABILITIES SEEM LOW AND IT
WILL BE INSIGNIFICANT. LATER SHIFTS CAN MONITOR.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISENTROPIC LIFT AHEAD OF AN APPROACHING WARM FRONT NOW OVER THE
UPR MIDWEST WILL SPREAD MORE CLOUDS AND LIGHT PRECIP INTO THE
REGION ON SUNDAY AFTERNOON. GFS/NAM AND CMC REGIONAL ARE IN GOOD
AGREEMENT...ALTHOUGH THERE ARE SUBTLE TIMING DIFFERENCES. LEANED A
BIT CLOSER TO THE NAM/CMC BLEND WHICH WILL GIVE US A PRECIOUS FEW
HOURS OF MAINLY DRY WX DURING THE MORNING. HAVE INCREASED POPS FOR
SHOWERS SPREADING WEST TO EAST DURING THE LATE MORNING THROUGH THE
AFTERNOON. DYNAMIC FORCING IS WEAK WITHIN THE BROAD SWLY FLOW
ALOFT...SO THIS SHOULD BE JUST A LIGHT QPF EVENT WITH NO HYDRO
CONCERNS.

THIS PATTERN REMAINS THROUGH MONDAY WITH SVRL MINOR IMPULSES
MOVING THROUGH THE SOUTHWESTERLY ORIENTED MOISTURE PLUME. SHOWERS
WILL BE POSSIBLE AT ANY TIME SUNDAY NIGHT AND MONDAY...BUT
ESPECIALLY MONDAY AFTERNOON AND EVENING WHERE THE TRAILING COLD
FRONT IS PROGGED BY NAM/GFS MODELS TO BE MOVING THROUGH CNTRL NY.
CONVECTIVE PARAMTERS INCREASE IN THE MODELS MONDAY AFTERNOON AND
HAVE INTRODUCED THUNDERSTORMS AGAIN TO THE FCST.

850 MB TEMP RULES WERE FOLLOWED FOR MAX TEMPS AND MATCHED CLOSELY
TO A BLENDED MAV/MET/GMOS/MEX MOS BLEND. MIN TEMPS ARE A BLENDED MOS.

MONDAY NIGHT/TUE...

CDFNT XPCTD TO MOVE INTO WRN NY BY DAYBREAK TUE...AS S/WV TROF
APRCHS FROM THE GTLAKES. BEST FORCING DUE TO THE UPR LVL WAVE WILL
BE ACRS CNTRL NY...WHERE WE KEPT LIKELY POPS FOR SCT SHRA/TSRA. CHC
POPS REMAINDER OF THE FCST AREA. CDFNT PASSES THE RGN ON TUE...MOVING
INTO PA BY AFTN. IS THIS SCENARIO HOLDS OUT...XPCT IMPRVG CONDITIONS
ACRS MOST OF CNTRL NY WITH THE BEST CHC FOR SHRA/TSRA IN THE MRNG.
ACRS NE PA...RETAINED CHC POPS FOR THE ENTIRE DAY. MAXES FROM THE
L/M 70S ACRS CNTRL NY TO ARND 80 FAR SE ZONES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LONG RANGE MODELS ARE NOT QUITE AS UNSETTLED AT LEAST EARLY IN THE
PERIOD. HOWEVER THIS LULL IN PRECIP SHOULD BE SHORT LIVED AS A DEEP
SOUTHWEST FLOW REMAINS ACROSS OUR AREA...WITH A BOUNDARY LURKING
NEAR US AND AN UPPER LOW OVER THE MISSISSIPPI VALLEY. THESE THREE
FACTORS WILL CONTINUE TO KEEP AT LEAST CHANCE POPS IN THROUGH THE
THE REMINDER OF THE WEEK INTO THE UPCOMING WEEKEND. WHILE IT DOES
APPEAR THAT AT SOME POINT WE WILL SEE LIKELY CHANCES FOR
SHOWERS/STORMS...TRYING TO TIME ANYTHING OUT AT THIS POINT IS
FOOLISH GIVEN THE TENDENCY OF THE MODELS TO FLIP/FLOP. AS WE
MENTIONED YESTERDAY DESPITE BEING UNSETTLED THE DEEP SOUTHWEST
FLOW WILL BOAST TEMPS INTO THE 70S...OR SLIGHTLY ABOVE AVERAGE FOR
THIS TIME OF THE YEAR.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUN...SCT MVFR CIGS WITH SCT SHRA/TSRA MAINLY AFFECTING
RME/BGM AND AVP THIS AFTN. LOW CONFIDENCE FCST FOR LATER TNGT
W/RESPECT TO REDVLPMNT OF STRATUS AND FOG. MOST AREAS WILL SEE
JUST BKN200 THIS EVNG. ATTM THINK WE'LL SEE SOME VLY FOG DVLP DUE
TO LIGHT BL WINDS AND MOIST GROUND. HOWEVER...SELY FLOW ABV THE BL
PICKS UP LATER TNGT...WITH SOME SUGGESTION THAT LOW LVL LMSTR MAY
BCM ENTRAINED IN THAT FLOW. DIFFS IN THE MDLS GUIDANCE W/RESPECT
TO ABV SCENARIOS BUT LCL WRF RUN AND RUC PROFILES SUGGEST LOWER
CLDS/FOG LIKELY LATER TNGT. WE DID SEE SOME LOW CLDS AND FOG ACRS
WRN PA AND NY THIS MRNG...SO FOR NOW INDICATED DVLPMNT OF MVFR
CONDITIONS AT MOST SITES AFTER 06Z TNGT. XPCT BETTER CHC FOR SHRA
TO HOLD OFF AFTER 18Z ON SUN AND DID NOT MENTION IN THIS PCKG.
WINDS THIS AFTN GNRLY N TO NW 5-10 KTS...L&V OR LGT ERLY
TNGT...THEN BECMG S TO SELY ON SUN ARND 10 KTS.

OUTLOOK...
SUN AFTN/SUN NGT...MVFR IN SHRA.

MON/MON NGT...MVFR IN SCT SHRA/TSRA.

TUE...MVFR NE PA IN SHRA/TSRA. BECMG VFR CNTRL NY.

TUE NGT/WED...MVFR IN SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB/NWS
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, May 21, 3:49 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT SAT MAY 21 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-222000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
349 PM EDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JAB

In the hours before

Special weather statement, May 21, 4:10 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SAT MAY 21 2011

NYZ009-037-212100-
ONEIDA NY-
410 PM EDT SAT MAY 21 2011

...STRONG THUNDERSTORM NEAR FLORENCE...

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF CAMDEN...AND MOVING SOUTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FLORENCE AT 430 PM EDT...
  CAMDEN AT 450 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4343 7555 4343 7552 4341 7549 4321 7587
      4323 7588 4332 7586 4333 7588 4335 7588
      4347 7583 4348 7581

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:10 PM EDTSpecial Weather StatementBGMOneida50 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.